Colorado, 2016

Tornadoes in Colorado, May 27, 2016

May 27, 2016 · NWS PUB · 3 events in 1 county or zone

Three landspout tornados occurred around Towner across open fields and caused no damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Three landspout tornados occurred around Towner across open fields and caused no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 27, 11:10 AM MST, 2 hours 33 minutes earlier.

Area forecast discussion, May 27, 11:10 AM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1210 PM MDT FRI MAY 27 2016

.UPDATE...
Issued at 1203 PM MDT Fri May 27 2016

Updated grids to take down the winter weather highlights for this
afternoon. Otherwise expect showers and isolated embedded
thunderstorms to regenerate across the southeast mountains and
plains this afternoon...with greatest coverage across the
mountains and across Kiowa...Bent and Prowers counties. Grids in
pretty good shape so only minor tweaks made.  -KT

&&

.SHORT TERM...(Today and tonight)
Issued at 348 AM MDT Fri May 27 2016

...Wrap around precip today with windy conditions on the Plans...

Currently...

Upper low was located over the eastern Plains of CO. A well defined
band of wrap-around precip was occurring...extending from the
CO/NE/WY line s-sw'd down towards KTAD. Moderate rain was embedded
in this ~50 mile wide band of precip. Some embedded IC ltg was
noted...especially down towards Walsenburg at 2 am.

The weather system producing all of this beneficial precip was
located over ec CO Plains.

Today...upper low is fcst to intensify over the CO Plains and
move slowly in a general southerly direction through today. The
500 mb circulations should be located in far wc KS by 00Z this
evening.

Banded precip will continue along the I-25 corridor region until
about 13 utc and then start to move eastward over the Plains. by 15
utc ~50 mile wide band should extend from roughly just west of KITR
s-sw'd  towards Kim. By noon the band will pivot around and extend N-
S across the far eastern counties of se CO. By this
afternoon...precip will become more sctd across the Plains...with
the brunt of the activity over the far eastern counties. Some -tsra
is likely...but it is not expected to be severe.

Over the mtns...best precip chances will be early this
morning...with activity becoming more showery by mid morning.

Winds will become gusty from the north as the day progresses out
over the plains. The strongest winds will likely occur along the
LIC- LHX_Kim corridor. Gusts to 35 mph will be possible.

Max temps today will be cool with highs only in the 50s across lower
elevations of El Paso county...and 60s elsewhere across the Plains.
50s and 60s will occur in the mtns. Lots of clouds are likely today
but we should see some some in most locations.

Since nearly all of the heavier precip will end by later this
morning across the Pikes Peak region...I have changed the expiration
date of the winter storms warning for Pikes Peak to noontime (it was
6 pm).

Tonight...low will continue to move slowly ne this evening.
Precip will linger over the far eastern plains into the evening
hours...ending later tonight. Showers in the mtns will end by
early to mid evening. Skies will gradually clear. Expect lows in
the 40s plains and 30s valleys.

.LONG TERM...(Saturday through Thursday)
Issued at 348 AM MDT Fri May 27 2016

Active weather looks to continue across southern Colorado through
the middle of next week before drier conditions move into the
region. Models are in general agreement with the overall pattern
with higher confidence through the extended period.

Saturday through Monday...the upper pattern will feature a slow
moving upper level low over southern California with several
disturbances lifting northeast out of the desert southwest into
the central plains. This will also bring continued warm weather to
the region.

A weak disturbance in the flow will move across Colorado on
Saturday. Expect scattered showers and thunderstorms to develop by
midday over the mountains, which will then spread eastward across
the plains through the evening hours. Thunderstorms will be
capable of producing small hail and locally heavy rainfall.

A stronger disturbance is forecast to lift northward out of New
Mexico and into western Kansas on Sunday. Models are developing a
dryline out near the Kansas border during the afternoon hours.
Thunderstorms are forecast to develop along the dryline Sunday
afternoon, but there is some uncertainty as to how far west or
east the dryline will be. The GFS solution develops convection in
western Kansas with our Colorado plains missing out. The NAM is
further west with convection out near the Kansas border. Modest
instability and decent shear will likely allow for storms that do
develop to become strong to severe. This will need to be
monitored. Elsewhere, showers and thunderstorms are expected over
the mountains which will likely spread east into the I-25 corridor
through the afternoon and evening.

Another round of convection is forecast on Monday into Monday
night. An upper low over Montana is forecast to send a cold front
south Monday evening. Ahead of the cold front, scattered showers
and thunderstorms are expected over the mountains, spreading east
into the plains during the evening. Flow behind the cold front is
forecast to turn northeasterly upslope with increasing chances for
widespread showers Monday night across the plains.

Temperatures Saturday through Monday will be warm with mid 70s to
lower 80s for much of the lower elevations.

Tuesday and Wednesday...the upper level low over Montana will
slowly move into the northern plains with an upper trough dropping
south across Colorado. At the surface, northeasterly to easterly
moist upslope flow is forecast to prevail. This, combined with
embedded energy with the passing trough, will combine to keep
showers and thunderstorms going across much of southern Colorado.
If the GFS solution verifies, there could be a period of locally
heavy rainfall over the eastern mountains and I-25 corridor
Tuesday into Wednesday before clearing out Wednesday afternoon.
The GFS solution is also much cooler than what the current grids
indicate. The 700 mb temperatures drop to 0-2C over the Palmer
Divide Wednesday morning. For now have highs in the 60s to 70s
across the region, but would not be surprised if these are too
high. The cooler temperatures would also bring lower snow levels
with mountain areas seeing possibly another round of decent
snowfall for the peak, down to about 9 kft.

Thursday...high pressure will build over the Great Basin by late
in the week which will bring drier and warmer weather to the
region for the later part of the week. Isolated to scattered
showers and thunderstorms will likely remain possible over the
mountains.  Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1110 AM MDT Fri May 27 2016

Upper low over eastern Colorado will continue to shift slowly
northeastward today. Precipitation wrapping around western side of
this system will continue to threaten KCOS and KPUB terminals with
VCSH this afternoon. Winds will remain breezy for both KCOS and
KPUB with speeds in the 15-30 kt range. Cigs this morning will
remain VFR. A little farther westward, ALS will see less a chance
for showers...but could still see VCSH during the afternoon and
evening hours. Clouds and showers will decrease quickly during
this evening with winds becoming light with speeds under 10 kts.
-KT

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

UPDATE...KT
SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...KT
Hazardous weather outlook, May 27, 10:21 AM MST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1121 AM MDT FRI MAY 27 2016

COZ058>089-093>099-281730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1121 AM MDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS WILL BRING LOCAL ACCUMULATIONS OF 1 TO 2 INCHES
OF SNOW ACROSS THE HIGHER PEAKS OF THE MOUNTAINS THIS AFTERNOON.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE REGION.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING. SOME SMALL
HAIL WILL ALSO BE POSSIBLE. THE BEST CHANCE OF ANY THUNDERSTORMS
TODAY WILL BE OVER THE MOUNTAINS AND OVER THE FAR EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH AFTERNOON AND EVENING SATURDAY THROUGH MONDAY. THUNDERSTORMS
WILL INITIATE OVER THE MOUNTAINS AND SPREAD EAST ACROSS THE
PLAINS. MOST STORMS WILL BE CAPABLE OF LIGHTNING, SMALL HAIL AND
LOCALLY HEAVY RAINFALL. ON SUNDAY AFTERNOON AND EVENING, A FEW
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR THE KANSAS
BORDER ALONG THE DRYLINE. HAIL MAY APPROACH ONE INCH IN DIAMETER
AND WINDS COULD GUST IN EXCESS OF 60 MPH.

A STORM SYSTEM WILL MOVE ACROSS THE AREA TUESDAY AND WEDNESDAY
WITH MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE ALONG THE EASTERN MOUNTAINS AND I-25
CORRIDOR. A FEW INCHES OF SNOW WILL BE POSSIBLE OVER THE MOUNTAINS
THROUGH WEDNESDAY ABOVE 10000 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE MAINLY ABOVE 9000 FEET TODAY.

31/23

In the hours before

Special weather statement, May 27, 12:41 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
141 PM MDT FRI MAY 27 2016

COZ096-098-272030-
LAMAR VICINITY/PROWERS COUNTY CO-EASTERN KIOWA COUNTY CO-
141 PM MDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND EASTERN
KIOWA COUNTIES UNTIL 230 PM MDT...

AT 141 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BRANDON...OR 24 MILES SOUTH OF CHEYENNE WELLS...MOVING
SOUTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN LAKE...BRANDON AND CHIVINGTON.

LAT...LON 3857 10236 3844 10226 3826 10252 3846 10268
TIME...MOT...LOC 1941Z 059DEG 8KT 3847 10240

KT

The radar

The Goodland radar (KGLD), 98 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Kiowa

When
May 27, 1:43 PM MST to 1:44 PM MST
Where
Kiowa County, 4.84 mi N of Towner to 4.75 mi N of Towner
Rating
EFU
Path length
0.09 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.540, -102.080

Law enforcement witnessed a brief landspout tornado. The tornado caused no damage from which the NWS could assign an EF-scale rating.

Tornado, Kiowa

When
May 27, 1:55 PM MST to 2:00 PM MST
Where
Kiowa County, 1 mi ESE of Towner to 2 mi ESE of Towner
Rating
EFU
Path length
1 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
38.465, -102.063

A brief landspout tornado was witnessed by a trained spotter. The tornado caused no damage from which the NWS could assign an EF-scale rating.

Tornado, Kiowa

When
May 27, 2:04 PM MST to 2:06 PM MST
Where
Kiowa County, 1 mi N of Towner to 0.5 mi NNE of Towner
Rating
EFU
Path length
0.2 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.484, -102.080

A storm chaser captured video of a tornado across open country. The tornado caused no damage from which the NWS could assign an EF-scale rating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626724, 626725, 626726.